Vasculitis UK
5,763 members5,180 posts

Glacially slow tapering continuing

Glacially slow tapering continuing

Preparing to lower my steroids again, to 8mg, when my next weekly pill pot is done on Friday night. Am cautiously hopeful I can ultimately get to 7.5mg and maybe even a bit under. But the medics and me are expecting me to be on a fairly high dose for life, plus Mycophenolate Mofetil. At least it's been dropping pretty steadily since 2014, albeit very very slowly. Normally vasculitis patients can drop much better. But my cerebral vasculitis isn't playing nicely, even though high dose Cyclophosphamide infusions in hospital in summer 2012 did give it a firm slap! I've been on steroids permanently since 1998, so 20 years. They keep me alive, reducing the inflammation in the blood vessels in my brain. I'm posting this graph as a possible comfort to any other patients struggling to taper or hitting a limit point.

20 Replies
oldestnewest

Best of luck Viv in lowering your steroids, hopefully it will all go well, just do it slow, but you know to do that anyway; although we all feel the same and want to come off or goo as low as we can without any side effects kicking in. Like you l have zoomed all over the place on my Pred' once it was even 1gm; intravenously. l've been lowering my Prednisolone really slowly, the latest reduction round started last December when l was on 10mg per day. Since then no real effects, except l'm more tired than usual. Since having my flu jab in October l haven't been feeling well at all, but l thought it would pass and 10 days ago l was on 4mg every other day and then trouble hit.

My right eye - partially-sighted in it, left eye l'm practically blind - started to project images that l had seen earlier that day and they were still doing it 6 hours later; it did something like this only worse in 2013, which is why my sight is limited. Anyway l went to Addenbrooke's eye emergency and l'm back up to 5 mg per day; l just hope that the bit of sight that has gone wonky will recover and the images will go.

Sally

2 likes
Reply

It's taken my husband since 2011 to lower from 60mg to now on 2/1mg alternate days. He's had Rituximab but he stays at alternate for about 3 mths then it'll be down to 1mg a day for another 3 mths. Still gets aches & pains & chronic fatigue but he will get off them. Fingers crossed you can work your way down but we think, slower the better.

2 likes
Reply

You are information is very helpful

1 like
Reply

Hi Viv

This information you have shared is invaluable to those of us coming down pred for the first time. I’m down from 30mg and getting down to 8mg at the mo over a four week period. I’ve found the side effects in the drop from 10 to 9 and now the drop from 9 to 8 not nearly as bad as it is from the higher dozes and was expecting it to be worse the lower I got. Many many thank s and good luck. Jen

3 likes
Reply

Hi

my decreases in dosage from 70mg to 60mg down to 10mgs gradually every 4 weeks haven't been as bad as 10mg to 7.5mgs currently off work with awful headaches. Hope this ends soon to get me on a lower dose of prednisone.

Di

Reply

Did you go straight from 10 to 7.5 because that is a big percentage drop. You may need to go slower eg in 1mg steps or even less.

Also are you sure the headaches aren't possibly a sign that your disease is inadequately controlled on this dose? Often in steroid drops people get increased vasculitis symptoms, and some forms of vasculitis can include headaches.

Have you contacted your doctors (especially consultant) for their opinion on this?

Good luck!

1 like
Reply

Well done Viv, hope it continues to go well.

I'm reducing too, currently down from 60 to 8mg, using the 'dead slow' method. Plus I'm resting at the new dose for a month before the next decrease until the (mildly) achy joints subside. So far; so good. I'm also considering going down by 0.5mg increments from now on. While this may seem excessively slow, I really can't be risking a relapse, as that could trigger another stroke, which I really, really don't want. CNSV sucks!

My consultant is also interested to see how low I can go - he reckons maybe 7mg but I want to make it down to 5 ;)

3 likes
Reply

I've been on 0.5mg drops since I got below 13mg. I can't drop in bigger steps - it just doesn't work for me. And I can't drop at that rate more than at least every 8 weeks, and often much more slowly. I have CNSV/cerebral vasculitis too. My problem isn't aching joints, but my neurological symptoms worsening if I go too fast. So losing control of limbs, even more dire incontinence, headaches, and confusion and sluggishness.

Good luck!

2 likes
Reply

Thanks Viv,

I'm glad that you're doing it this way too, I'm not being over cautious then. My incontinence and 'D'uh brain' are still there but my muscle weakness seems to be getting better; my knee no longer buckles every 20 seconds and the foot drop seems to have mostly resolved it's self, they only happen when I'm really tired, so maybe they were Pred related as opposed to part of the illness. I'm hoping that the steroid induced diabetes will go away too, eventually. I'd never had joint pain at all until I started reducing the Pred, but from what others say, it seems to be par for the course. I will plough my merry way and hope for the best - for all of us!

1 like
Reply

Joint pain seems very commonplace for people lowering steroids. It's not something I've personally run into yet, but it seems to be par for the course.

The key thing is to go as slowly as your body needs to, and ultimately stop where necessary, either temporarily or even permanently if need be. And the medics must support that. It does sound as though you're doing this the right way.

Reply

It's the theme of the day/week/year over on PMRGCA! We think your glacially slow is about normal. Some of us would support EVEN slower...

Reply

Excellent! Even if I don't want people to have to go that slow ... ;)

I think the big problem is that a lot of medics can propose too fast a rate, and some patients eg vasculitis stick to it determinedly, even in the face of worsening symptoms. Which can lead to a major relapse, or at the very least a bad set of events! My experience is unusual among vasculitis patients that I've heard of, but not unique. And I think people, including medics, need to be prepared to go slowly where need be.

I also think it's too easy to demonise steroids. Yes they can cause huge problems - I have full blown osteoporosis in my early 40s for example. And for others they can cause diabetes and glaucoma. And of course weight gain (50kg in my case - aarrgghh!). But at the same time they are life saving, and if you drop too low too fast it ain't good.

1 like
Reply

You've seen this?

practicalpainmanagement.com...

Yes, high dose stuff can be nasty - but high doses are for life-saving purposes or at least to avoid life-changing nasties. And many side effects can be managed and even avoided when you know how, especially at the below 20-25mg level.

We push adopting a low carb approach right from the start, many have avoided weight gain, I lost 35lbs while still on around about 15mg. So have others. Yet others have gone from pred-induced diabetes to moderate pre-diabetes that way.

I suspect the osteoporosis and glaucoma occurs in patients who would probably get there anyway - just they get there earlier. Same with cataracts although they are easy to sort out. I wish I had cataracts...

Reply

Will read with interest, thanks! No hadn't seen. I'm not a PMR person, so don't keep up to date on that research.

Reply

The guy who did it is concerned about the terror so many rheumies have of using pred. So decided to look at his speciality field - and gosh, low dose pred isn't the end of the world...

I'm sure the word will spread though - if someone is well on a low to moderate dose of pred and isn't well without it, where is the sense in making them suffer?

Personally, if stopping pred means I can live for another 30 years but in pain - no thanks. Jam today, that's me :-)

5 likes
Reply

Hi PMRpro, thanks for this information, l shall also read it, probably over the weekend but will have to leave any reduction of Pred' until this bout of Vas' - thankfully mild - has stopped mucking my vision up.

Sally

Reply

Hugs - you have so much to deal with xxxxxx

1 like
Reply

Thank you PMRpro, there are times when all lwant to do is cry.

Reply

But you never show it - you really are amazing xx

1 like
Reply

Thank you so much; l must admit though, that l am going to bed now as l've had enough.

Sally x

Reply

You may also like...